Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 25, NWS Salt Lake City, UT

August 6, 2016Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 6, 2016, 2:08 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 2:08 PM MDT (20:08 UTC)
Expired
Aug 6, 2016, 2:45 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Salt Lake County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 95 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:11 PM MDTHAIL 11 Wsw Draper, UTREPORTED VIA SOCIAL MEDIA, PICTURE WITH RULER CONFIRMS 1 INCH DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS55 KSLC 062008
SVRSLC
UTC035-049-062045-
/O.NEW.KSLC.SV.W.0025.160806T2008Z-160806T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
208 PM MDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL UTAH COUNTY IN UTAH...
  SOUTHEASTERN SALT LAKE COUNTY IN UTAH...

* UNTIL 245 PM MDT

* AT 207 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  DRAPER...OR NEAR SANDY...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDY...WEST JORDAN...SOUTH JORDAN...DRAPER...RIVERTON...COTTONWOOD
  HEIGHTS...MIDVALE...HOLLADAY...BLUFFDALE...LITTLE COTTONWOOD CREEK
  VALLEY...WHITE CITY...GRANITE...COTTONWOOD WEST AND MOUNT OLYMPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4046 11191 4056 11199 4067 11178 4054 11163
TIME...MOT...LOC 2007Z 242DEG 18KT 4052 11185 

$$

GM
2 follow-up statements
542 
WWUS55 KSLC 062016
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 PM MDT SAT AUG 6 2016

UTC035-049-062045-
/O.CON.KSLC.SV.W.0025.000000T0000Z-160806T2045Z/
UTAH UT-SALT LAKE UT-
216 PM MDT SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTH CENTRAL UTAH AND SOUTHEASTERN SALT LAKE COUNTIES...

AT 214 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL...WITH MULTIPLE REPORTS JUST COMING IN FROM SANDY.
THIS STORM WAS LOCATED FROM SANDY TO DRAPER...MOVING NORTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
SANDY...SOUTH JORDAN...LEHI...DRAPER...RIVERTON...
COTTONWOOD HEIGHTS...HOLLADAY...ALPINE...BLUFFDALE...
LITTLE COTTONWOOD CREEK VALLEY...WHITE CITY...
GRANITE AND MOUNT OLYMPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4046 11189 4054 11195 4067 11178 4054 11163
TIME...MOT...LOC 2014Z 242DEG 18KT 4054 11181 

$$

GM
921 
WWUS55 KSLC 062045
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT SAT AUG 6 2016

UTC035-049-062054-
/O.EXP.KSLC.SV.W.0025.000000T0000Z-160806T2045Z/
UTAH UT-SALT LAKE UT-
245 PM MDT SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UTAH AND
SOUTHEASTERN SALT LAKE COUNTIES WILL EXPIRE AT 245 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

PENNY SIZED HAIL AND WINDS IN EXCESS OF 40 MPH REMAIN POSSIBLE WITH
THIS STORM AND A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED. 

LAT...LON 4046 11189 4054 11195 4067 11178 4054 11163
TIME...MOT...LOC 2042Z 242DEG 18KT 4054 11181 

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:47 AM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 9:47 AM MDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
947 AM MDT SAT AUG 6 2016

.SYNOPSIS...Moisture will gradually diminish from west to east
this weekend though thunderstorms will still be prevalent,
especially east of interstate 15. Drier southwest flow
sets up early next week.

&&

.SHORT TERM (Through tonight)...
Water vapor satellite imagery this morning shows a longwave trough
entering the Pacific NW, with very dry southwest flow wrapping
around the base of the trough and upstream which is pushing into
the Great Basin. Meanwhile, thunderstorm activity continues this
morning across southern Utah, with a few moderately active cells
as indicated by area radars and total lightning products, tracking
northeastward. PWAT estimates from satellite and model sources
range from just under an inch over northern Utah to an inch and a
quarter over far southern Utah.

The 12z GFS shows a vortmax at 300MB as the suspected upper-level
trigger for the area of convection currently over Southern Utah.
This is progged to lift northeastward across the forecast area
today, reaching southwest Wyoming by this afternoon/evening. The
last few HRRR runs line up with this forcing mechanism by tracking
an area of enhanced convection through the central Utah mountains,
San Rafael Swell, and Castle Country by early afternoon, and into
the Book Cliffs, Uinta Basin, and Uintas later today. The main
threat is heavy rain and perhaps brief isolated flash flooding if
cells track over susceptible drainages. One aspect in favor of
flash flooding is relatively slow storm motions, which per BUFKIT
soundings look to be relatively slow, generally 10kts or so, with
a modestly deep warm-cloud layer as well. On the other hand, the
SPC mesoanalysis shows a fairly strong cap which would need to be
overcome, and model soundings show only marginal instability.
Elsewhere across Utah and southwest Wyoming, isolated to scattered
thunderstorms can be expected by this afternoon, eventually
clearing from southwest to northeast as drier air moves in.

Minor tweaks to the forecast this morning and tonight to better
track the aforementioned upper-level feature. Otherwise, previous
forecast remains on track.

.Previous Discussion...issued 336 AM MDT...
Sunday may actually be better for convection, despite dry air
invading aloft. The second aforementioned wave crosses over far
northwest Utah while the right entrance region of the jetlet takes
aim over central Utah. SREF indicates a better chance for deeper
instability, now expanded along and east of I-15. Increased PoPs
accordingly, but kept it dry West Central and Southwest Utah where
drier air aloft mixing down should limit instability.

.LONG TERM (AFTER 12Z MONDAY)...
Drier air continues to move into the forecast area from the west
on Monday due to increasing southwest flow ahead of the trough
along the Pacific Northwest coast. There may be enough moisture
and instability to see a few showers over the higher terrain of
northeast Utah, but the majority of the forecast area will remain
dry and stable.

EC/GFS indicate the Pacific Northwest trough will split on Tuesday,
with the main piece moving well north of the area and into south
central Canada by late Wednesday/early Thursday. The trailing piece
is progged to rotate into Utah and southwest Wyoming Wednesday and
Thursday. The flow aloft is expected to take a more southerly
direction Wednesday, allowing some moisture to move back into
southeastern Utah, enough to fuel a few showers and thunderstorms.
As the main trough moves away from the area on Thursday, the flow is
expected to become westerly, quickly moving drier air back in for
Thursday and limiting precip chances.

Behind the exiting trough, strong ridging is expected to rebuild for
the latter portion of the upcoming week.

&&

.AVIATION...VFR conditions will prevail at the SLC terminal
throughout the day. Gusty south-southeasterly winds are expected to
shift to the northwest between 21 and 23Z, but there is a 40 percent
chance winds stay southeasterly. There is also a 30 percent chance
of gusty/erratic outflow winds impacting the terminal around 00Z
Winds are expected to shift back to the southeast between 03 and 05Z.
&&

.SLC Watches/Warnings/Advisories...
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ478-492.

WY...None.
&&

SHORT TERM...Van Cleave
LONG TERM...Rogowski
AVIATION...Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 6, 3:09 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 AM MDT SAT AUG 6 2016

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
309 AM MDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH
THROUGH THIS EVENING.

LOCALLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO
LIGHTNING WITH LITTLE RAINFALL...AS WELL AS GUSTY WINDS AND LOW RH
NEAR THE IDAHO BORDER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN SUNDAY
THROUGH THE EARLY PART OF NEXT WEEK DUE TO THE COMBINATION OF
GUSTY WINDS AND LOW HUMIDITY ACROSS MUCH OF UTAH WHERE FUELS ARE
CRITICALLY DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 6, 1:38 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
138 PM MDT SAT AUG 6 2016

UTZ003>005-008-062015-
WASATCH MOUNTAINS SOUTH OF I-80 UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-SOUTHERN WASATCH FRONT UT-
SALT LAKE AND TOOELE VALLEYS UT-
138 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH AND
SOUTHWESTERN SALT LAKE COUNTIES UNTIL 215 PM MDT...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HERRIMAN...OR 10 MILES SOUTHWEST OF SANDY...
MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WEST VALLEY CITY...SANDY...MURRAY...WEST JORDAN...TAYLORSVILLE...
SOUTH JORDAN...DRAPER...RIVERTON...MIDVALE...HERRIMAN...BLUFFDALE...
OQUIRRH...WHITE CITY...GRANITE...LITTLE COTTONWOOD CREEK VALLEY...
KEARNS AND COPPERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4041 11207 4052 11218 4069 11195 4055 11176
TIME...MOT...LOC 1937Z 234DEG 8KT 4049 11203

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:46 AM MDTFlash Flood WarningSLCWashington3 hr
Aug 6, 7:26 AM MDTFlash Flood WarningSLCKane3 hr
Aug 6, 1:38 PM MDTSpecial Weather StatementSLCSalt Lake37 min
Aug 6, 2:22 PM MDTAreal Flood AdvisorySLCSalt Lake53 min
Aug 6, 2:44 PM MDTSpecial Weather StatementSLCSalt Lake46 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.